Alert archive / Indiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 1, NWS Indianapolis, IN

March 30, 2005Daviess County, Knox County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Mar 30, 2005, 11:23 PM EST for Daviess County, Knox County, Indiana. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2005, 11:23 PM EST (04:23 UTC)
Expired
Mar 31, 2005, 12:00 AM EST
In force
37 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Daviess County, IN, Knox County, IN

The radar

The Evansville,IN radar (KVWX), 67 km from the middle of the area, began a volume at 04:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 8:30 PM ESTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2005-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 926 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2005-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 311 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
926 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1436 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
311 m²/s²
0-3 km storm-relative helicity
338 m²/s²
Significant tornado parameter
0.9
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 310424
SVRIND
INC027-083-310500-
/O.NEW.KIND.SV.W.0001.050331T0423Z-050331T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1123 PM EST WED MAR 30 2005

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAVIESS COUNTY IN SOUTHWEST INDIANA
  SOUTHEASTERN KNOX COUNTY IN SOUTHWEST INDIANA

* UNTIL MIDNIGHT EST

* AT 1122 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 6 MILES EAST OF MONROE
  CITY...OR ABOUT 15 MILES SOUTHEAST OF VINCENNES...AND MOVING
  NORTHEAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MONTGOMERY AROUND 1135 PM EST
  ODON AROUND 1140 PM EST

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3860 8744 3851 8732 3855 8700 3864 8693
      3890 8693 3891 8713

$$
DRT
3 follow-up statements
000 
WWUS53 KIND 310433
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1133 PM EST WED MAR 30 2005

INC027-083-310500-
/O.CON.KIND.SV.W.0001.000000T0000Z-050331T0500Z/
DAVIESS-KNOX-
1133 PM EST WED MAR 30 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL MIDNIGHT EST FOR
DAVIESS AND SOUTHEASTERN KNOX COUNTIES...

AT 1128 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR WASHINGTON...OR
ABOUT 19 MILES EAST OF VINCENNES...MOVING NORTHEAST AT 60 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MONTGOMERY AROUND 1130 PM EST
  CANNELBURG AROUND 1135 PM EST
  ODON AROUND 1140 PM EST

LAT...LON 3860 8744 3851 8732 3855 8700 3864 8693
      3890 8693 3891 8713

$$
DRT
000 
WWUS53 KIND 310447
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1147 PM EST WED MAR 30 2005

INC083-310457-
/O.CAN.KIND.SV.W.0001.000000T0000Z-050331T0500Z/
KNOX-
1147 PM EST WED MAR 30 2005

...THE SEVERE THUNDERSTORM WARNING FOR KNOX COUNTY IS CANCELLED...

LAT...LON 3883 8718 3855 8719 3855 8700 3864 8693
      3890 8693 3891 8714

$$

INC027-310500-
/O.CON.KIND.SV.W.0001.000000T0000Z-050331T0500Z/
DAVIESS-
1147 PM EST WED MAR 30 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL MIDNIGHT EST FOR
DAVIESS COUNTY...

AT 1140 PM EST...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
6 MILES NORTH OF CANNELBURG...OR ABOUT 25 MILES NORTH OF JASPER...
MOVING NORTHEAST AT 60 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ODON AROUND 1155 PM EST

LAT...LON 3883 8718 3855 8719 3855 8700 3864 8693
      3890 8693 3891 8714

$$
DRT
000 
WWUS53 KIND 310457
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1157 PM EST WED MAR 30 2005

INC027-310507-
/O.EXP.KIND.SV.W.0001.000000T0000Z-050331T0500Z/
DAVIESS-
1157 PM EST WED MAR 30 2005

...THE SEVERE THUNDERSTORM WARNING FOR DAVIESS COUNTY EXPIRES AT
MIDNIGHT EST...

LAT...LON 3883 8718 3855 8719 3855 8700 3864 8693
      3890 8693 3891 8714

$$
DRT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 3:00 PM EST, 8 hours 23 minutes earlier.

Area forecast discussion, Mar 30, 3:00 PM EST, 8 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 PM EST WED MAR 30 2005

.DISCUSSION...CDFNT ACROSS IA THROUGH MO SOUTHWARD INTO TX. WRMFNT
EXTENDS OVR PARTS OF NRN INDIANA. VIS SATE SHOWING PLENTY OF CU
DEVELOPMENT ACROSS WRN IL. RADAR ALSO SHOWING SUPERCELLS ACROSS WEST
CENTRAL IL.

MODELS APPEAR TO HAVE HAD A FEW INITIALIZATION ISSUES. GFS IS
TRENDING WEAKER AND FASTER WITH LOW (PER HPC DISCUSSION). GFS CONTS
THIS TREND...OVR LAST FEW MODEL RUNS...THUS WL LEAN TOWARD GFS FOR
THIS FORECAST.

MAIN FORECAST ISSUE WL BE POSSIBLE SVR WX THIS EVENING AND TONIGHT.

MODERATE RISK OF SVR WX ACROSS CTRL INDIANA THIS EVENING.

STRONG SFC LOW AND ASSOCIATED CDFNT POISED TO MV INTO IL BY 00Z THU.
BUFKIT SOUNDINGS SUGGEST PLENTY OF INSTABILITY THROUGH MIDNIGHT.
FORECAST LIS OF -4C ACROSS WRN FA WITH -2C EAST IN CONJUNCTION WITH
CAPE OF 1000-1500 J/KG WL AID IN RAPID TSRA DEVELOPMENT. THIS IS IF
DRY SLOT DOES NOT WORK ITS WAY INTO FA BEFORE TSRA DO. IF TSRA DO
GET GOING ACROSS FA...THEY WL HAVE PLENTY OF INSTABILITY TO WORK
WITH. LL JET ACROSS CTRL INDIANA ON THE ORDER OF 40-50KTS. H3 JET
PLACES NWRN CWA IN 100KT LEFT FRONT PORTION OF JET WITH CORE TO MV
OVR CTRL INDIANA OVRNGT. WITH H85 WINDS NEAR 50KTS AND TSRA IN THE
AREA...DAMAGING WINDS ARE POSSIBLE. IN ADDITION...MID LEVEL LAPSE
RATES ARE ON THE ORDER OF 7 C/KM. WITH FREEZING LEVELS FORECAST TO
BE AROUND 10000 FT...LARGE HAIL WL ALSO BE POSSIBLE. 0-1KM SRH WL
GENERALLY BE ABOVE 150 M2/S2. WITH AMOUNT OF SHEAR IN LOWER
ATMOSPHERE...WL HAVE TO KEEP AN EYE ON POSSIBLE TORNADIC
DEVELOPMENT. ONE MAIN CONCERN WL BE AMOUNT OF AVAILABLE LL MOISTURE.
AT 17Z...UPPER 50S DEWPOINTS WERE SURGING NORTHWARD INTO SRN IL. AT
PRESENT...LCL AND LFC HEIGHTS ARE REALLY HIGH. WL CONT WITH SVR
WORDING IN ZFP UNTIL FROPA. APPROX. FROPA TIMING IS AS FOLLOWS...

KLAF-KHUF-KLWV 05Z-07Z
KGUS-KIND-KBMG 07Z-09Z
KMIE-KGEZ-KBAK 09Z-11Z

ONCE FROPA OCCURS ONLY A FEW LINGERING SHRA WL BE POSSIBLE.

THU INTO THU NGT...UPPER SYSTEM CONTS TO LINGER ACROSS FA. H5 S/WVS
PIVOTING ACROSS AREA MUCH OF THU AND THU EVENING. TIME SECTIONS KEEP
LOW CLOUDS ACROSS CTRL INDIANA THROUGH EARLY EVENING. BY THU
EVENING...EXPECT TO SEE HIGH PRESSURE NUDGE INTO FA. LOW CLOUDS WL
DIMINISH BUT SKIES WL REMAIN PC. THIS IS DUE TO CIRRUS CLOUDS
ASSOCIATED WITH SRN SYSTEM MVG NE OUT OF GULF REGION.

MOS GUIDANCE APPEARS REASONABLE OVR NEXT 36 HRS CONSIDERING FROPA
AND EXPECTED CLD CVR. WL USE BLEND.

&&

.IND WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH EXTREME WESTERN
INDIANA UNTIL 900 PM EST.

&&

BIELINSKI
Hazardous weather outlook, Mar 30, 10:43 PM EST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1043 PM EST WED MAR 30 2005

INZ021-028>031-035>049-051>057-060>065-067>072-010337-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
1043 PM EST WED MAR 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS SHOULD END IN WESTERN INDIANA BY 4 AM EST
THURSDAY MORNING. THUNDERSTORMS WILL AFFECT CENTRAL AND EASTERN
INDIANA OVERNIGHT...BUT SHOULD STAY BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY INTO EARLY THURSDAY.

In the hours before

Special weather statement, Mar 30, 9:08 PM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
908 PM EST WED MAR 30 2005

INZ021-028-029-035-036-043>045-051>053-060-061-067-068-310235-
CARROLL-CLAY-DAVIESS-FOUNTAIN-GREENE-KNOX-MONTGOMERY-OWEN-PARKE-
PUTNAM-SULLIVAN-TIPPECANOE-VERMILLION-VIGO-WARREN-
908 PM EST WED MAR 30 2005

...TORNADO WATCH EXPIRED...
...SEVERE THUNDERSTORM WATCH FOR MOST OF WESTERN INDIANA UNTIL 4 AM
EST...

THE TORNADO WATCH THAT WAS IN EFFECT FOR PARTS OF INDIANA THIS
EVENING HAS BEEN ALLOWED TO EXPIRE.

HOWEVER...SEVERE THUNDERSTORMS WITH LARGE HAIL OR DAMAGING WINDS
WILL BE POSSIBLE IN THE WESTERN PARTS OF INDIANA THROUGH THE EARLY
MORNING.

KWIATKOWSKI

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 11:44 PM ESTSevere Thunderstorm WarningINDMartin32 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.